Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

September 25, 2021Grant County, New Mexico

NWS El Paso, TX issued this special weather statement at Sep 25, 2021, 4:21 PM MDT for Grant County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2021, 4:21 PM MDT (22:21 UTC)
Expired
Sep 25, 2021, 4:45 PM MDT
In force
24 min
Issued by
NWS El Paso, TX
Hail
0.50 in
Wind
30

County Grant County, NM

The radar

The El Paso radar (KEPZ), 177 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS84 KEPZ 252221
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
421 PM MDT Sat Sep 25 2021
 
NMZ402-252245-
Southern Gila Highlands/Black Range NM-
421 PM MDT Sat Sep 25 2021

...A strong thunderstorm will impact portions of northeastern Grant
County through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinos Altos, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Silver City, Pinos Altos, Hanover, Fierro, Santa Clara, Fort Bayard,
Georgetown, Arenas Valley, Little Walnut Village, Cherry Creek
Campground and McMillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10828 3286 10834 3300 10811 3280 10799
TIME...MOT...LOC 2221Z 243DEG 23KT 3283 10824 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

BROWN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Sep 25, 2:56 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 25, 2:56 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
256 PM MDT Sat Sep 25 2021

.SYNOPSIS...
An active weather pattern will remain through the weekend and into
next week. The upper-level low to our southwest will continue to
bring rounds of showers and storms to the area. Along with the
rain chances throughout the period, cooler than normal
temperatures can be expected into next week. Slightly drier
conditions will resume during the middle of the work week as dry
air filters in. Rain chances will increase during the second half
of the week as another system develops across the Desert Southwest

&&

.DISCUSSION...
.SHORT TERM...Tonight and Sunday
Deep moisture is in place, and although we are not in a "Monsoon"
pattern, we are still technically w/i "Monsoon" season. With
abundant and thick cloud cover, scattered to widespread rain,
isolated thunderstorms, and cooler temperatures, it looks the same
to the weather outsider. Currently we have a well formed upper
low cut off from the steering flow and anchored just off the west
coast of the northern Baja. The flow east of this feature is
providing a deep southerly conveyor belt of subtropical moisture
over our region. As anticipated our dewpoints are now in the 50s
and the PWAT on the AM sounding bumped back above the seasonal
average at 1.17".

Tonight and tomorrow, with the storm remaining our west, we will be
under a diffluent flow aloft with broad large-scale lift over the
region. In addition, models to indicate a PVA channel to move in
from the SW and over our western zones. This may be associated with
a minor jet rotating up the front side of the low, and over our
western zones. With the moist and unstable atmosphere, and the
dynamics moving in, the CAMs are producing scattered field of
showers and storms through the evening hours, and again tomorrow.
The focus of most of this activity should be west of the RIO where
the better dynamics line up with the deeper moisture. Storm flow has
been fairly good, which should help reduce the potential for
flooding, but any training or land-locked storms may produce an inch
or more of rain, leading to flood advisories tonight and Sunday.

A fair amount of clouds will keep temperatures at or slightly lower
than the seasonal averages. Winds will tend to favor a southerly
component and stay generally light, except where storm outflow bring
breezy conditions.

&&

.LONG TERM...Sunday Night through Friday
By Sunday night and Monday morning, the upper-level cutoff low
will be centered over southeastern Arizona. As the system moves
closer to the area, a decent mid-to-upper level jet will advect
moisture into the CWA, PWAT values of 1.1-1.25 and ~55 degree dew
points will be common. Abundant divergence aloft, along with areas
of positive vorticity advection will tap into the available
moisture, giving the area rounds of showers and thunderstorms.
That being said, rainfall rates will be mainly light-to-moderate,
especially areas between the Gila Mtns and the Bootheel of SW NM.
This is in line with the latest WPC Excessive Rainfall Outlook,
which has a Marginal Risk for flash flooding across Grant,
Hidalgo, and the western half of Luna County. Instability
parameters Sunday night into Monday morning remain marginal. CAPE
values of ~500J/kg and mid-level lapse rates around 7 C/km, 0-6km
bulk shear of 30-40 kts will support a strong storm or two across
the western half of the CWA. By Monday afternoon/evening, the low
will be over northern NM. As it continues to move off to the
northeast, drier air begins to filter into the area, hence the
decrease in PoPs across the southern half of the CWA. The greatest
chances for rain will remain over the northern half of the area,
especially over the mountain regions. Moisture will wrap around on
the western periphery of the system.

On Tuesday, the low pressure system will open up over the central
Rockies and will get absorbed into the main steering flow aloft.
Just like Monday, moisture on the backside will remain in place
over northern portions of the CWA. Rain chances gradually
decrease across the area due to the lack of forcing, but remain in
place where the moisture is at. Wednesday looks to be the driest
day in the long term period. The flow aloft remains westerly,
pulling in dry air from our west/southwest. Isolated to scattered
showers/storms are possible across the Gila on Wednesday. The
amplified jet stream pattern continues through Thursday and
Friday. The focus turns to the next system that will develop
across the Desert Southwest. Both the GFS and ECMWF deterministic
models are in agreement with the system across the region.
Discrepancies arise between the two models with regards to the
timing, location, and strength. That being said, I won't get into
much detail but the pattern will remain active heading into the
second half of next week.

&&

.AVIATION...18Z TAF CYCLE
Generally VFR conditions across the region...but exceptions are
expected. Tempo MVFR and IFR conditions with ISOL-SCT SHRA and
TSRA through the period. Expect TEMPO SHRA and TSRA over all
terminals, moving in from the south and tracking north. Brief
reductions in VSBY 1-3 SM in RA, and CIGs dropping to 1-3Kft with
SHRA and TSRA. Otherwise skies SCT060-090, BKN120-150, BKN-
OVC180-220. Winds variable, but favoring a southerly component in
the 5-12kt range. In VCTY of storms winds VRB15G30kts.

&&

.FIRE WEATHER...
The area is in for a prolonged moist spell as deep moisture remain
over Southern New Mexico and Far West Texas; streaming in on deep
southerly flow on the front side of a stalled upper low to our
southwest. This synoptic feature will linger to our west again on
Sunday and slowly track across the area on Monday, and then slowly
depart on Tuesday. Resultant weather will be predominately cloudy
and cooler, with higher dewpoints and relative humidity. In
addition, isolated to scattered showers and storms are expected each
day, with some periods of numerous showers. Average rainfall amounts
across the region look to be 0.10 to 0.50" east of the Rio Grande,
and 0.25 to 1.00" west of the river. Thus fire weather concerns will
run low into early next week. Currently, it appears the region gets
a short drying for Wednesday, but late week looks to bring in
another similar system with more moisture and rain/storm chances for
late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  84  62  83 /  40  40  40  10
Sierra Blanca           59  82  57  76 /  20  30  40  10
Las Cruces              61  82  56  81 /  40  40  40  10
Alamogordo              61  84  57  81 /  30  30  30  20
Cloudcroft              47  65  42  59 /  20  40  30  40
Truth or Consequences   60  80  56  78 /  50  40  50  30
Silver City             57  74  51  68 /  60  70  60  40
Deming                  60  83  54  80 /  50  50  50  20
Lordsburg               60  81  55  77 /  60  70  50  20
West El Paso Metro      67  87  62  83 /  50  40  40  10
Dell City               59  87  58  82 /   0  20  30  10
Fort Hancock            63  90  60  84 /  30  40  50  10
Loma Linda              60  80  56  76 /  40  30  40  10
Fabens                  65  88  60  84 /  30  30  40  10
Santa Teresa            62  85  57  81 /  50  40  40  10
White Sands HQ          64  86  60  81 /  30  30  40  20
Jornada Range           61  83  57  79 /  40  30  30  20
Hatch                   60  84  55  81 /  50  40  40  20
Columbus                62  82  56  80 /  50  50  50  10
Orogrande               61  86  57  81 /  30  30  40  10
Mayhill                 52  75  49  69 /  20  30  30  30
Mescalero               51  75  47  70 /  20  40  30  40
Timberon                50  73  46  67 /  20  30  30  30
Winston                 49  75  44  71 /  50  60  50  50
Hillsboro               58  80  52  76 /  50  50  50  30
Spaceport               59  82  55  78 /  40  30  30  20
Lake Roberts            51  74  44  69 /  60  70  60  50
Hurley                  54  75  49  73 /  60  60  50  30
Cliff                   54  81  47  76 /  60  70  60  40
Mule Creek              56  75  51  70 /  60  80  60  50
Faywood                 58  78  52  73 /  60  60  50  30
Animas                  59  82  53  78 /  60  70  40  20
Hachita                 58  80  52  77 /  50  60  40  20
Antelope Wells          59  81  53  78 /  50  60  40  20
Cloverdale              57  76  52  73 /  50  70  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/38
Hazardous weather outlook, Sep 25, 11:21 AM MDT, 5 hours before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1121 AM MDT Sat Sep 25 2021

NMZ401>417-TXZ418>424-261730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Sat Sep 25 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Increased moisture is well entrenched across the Borderland. With
a more moist environment, and weak instability across the region,
we will see isolated to scattered rain showers and some embedded
storms. Weather hazards should be minimal with generally light to
only moderate rain keeping flood potential low. In addition,
dynamics and instability are marginal, which should keep storm
strength mostly weak. Thus severe storm potential is very low.
Wind gusts from any storms should be no stronger than 35 mph.
Main hazard will be wet and slick surfaces with any rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather pattern continues with multiple low pressure system
moving across the region. Each day will bring chances for showers
and thunderstorms. There could be some stronger storms from time
to time, but generally expect small hail and gusty winds to be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Bird

In the hours before

Special weather statement, Sep 25, 3:33 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
333 PM MDT Sat Sep 25 2021

NMZ401-402-404-252200-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
333 PM MDT Sat Sep 25 2021

...A strong thunderstorm will impact portions of southwestern Grant
County through 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak Grove, Mangas Valley and Tyrone Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3260 10851 3265 10859 3275 10851 3269 10839
TIME...MOT...LOC 2132Z 220DEG 11KT 3266 10852

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BROWN
Special weather statement, Sep 25, 3:54 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
354 PM MDT Sat Sep 25 2021

NMZ404-252230-
Southwest Desert/Lower Gila River Valley NM-
354 PM MDT Sat Sep 25 2021

...A strong thunderstorm will impact portions of south central Grant
and northeastern Hidalgo Counties through 430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Separ, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Separ.

This includes Interstate 10 in New Mexico between mile markers 34 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 10850 3215 10859 3236 10851 3222 10828
TIME...MOT...LOC 2154Z 216DEG 14KT 3218 10850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BROWN
Special weather statement, Sep 25, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
421 PM MDT Sat Sep 25 2021

NMZ402-252245-
Southern Gila Highlands/Black Range NM-
421 PM MDT Sat Sep 25 2021

...A strong thunderstorm will impact portions of northeastern Grant
County through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinos Altos, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silver City, Pinos Altos, Hanover, Fierro, Santa Clara, Fort Bayard,
Georgetown, Arenas Valley, Little Walnut Village, Cherry Creek
Campground and McMillan Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10828 3286 10834 3300 10811 3280 10799
TIME...MOT...LOC 2221Z 243DEG 23KT 3283 10824

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:02 PM MDTAreal Flood AdvisoryEPZDoña Ana118 min
Sep 25, 12:14 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 25, 1:02 PM MDTAreal Flood AdvisoryEPZGrant4 hr
Sep 25, 2:03 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 25, 3:33 PM MDTSpecial Weather StatementEPZGrant27 min
Sep 25, 3:45 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 25, 3:54 PM MDTSpecial Weather StatementEPZHidalgo36 min
Sep 25, 4:08 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo2 hr
Sep 25, 4:13 PM MDTSevere Thunderstorm WarningEPZGrant, Luna47 min
Sep 25, 4:43 PM MDTSpecial Weather StatementEPZHidalgo32 min
Sep 25, 4:58 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 25, 5:09 PM MDTSpecial Weather StatementEPZHidalgo36 min
Sep 25, 5:40 PM MDTSpecial Weather StatementEPZLuna35 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.